Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 8, 1997, 8:32 PM CDT for Texas County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 1997, 8:32 PM CDT (01:32 UTC)
- Expired
- Sep 8, 1997, 9:05 PM CDT
- In force
- 33 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2850 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WUUS1 KAMA 090133 RRA SVRAMA OKC139-090205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 832 PM CDT MON SEP 8 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 905 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...SOUTHEASTERN TEXAS COUNTY AT 830 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 14 MILES EAST OF GUYMON OR 4 MILES WEST OF OPTIMA LAKE MOVING SOUTH SOUTHEAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:47 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 2:47 PM CDT, 5 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT MON SEP 8 1997 STRONG COLD FRONT WAS APPROACHING A RKS TO CYS TO BFF TO FSD LINE AT MID AFTERNOON. TEMPERATURES HAVE REMAINED IN THE 60S AND 70S BEHIND THE FRONT UNDER FULL SUNSHINE. THUNDERSTORMS STARTING TO FORM ALONG THE MOUNTAINS AND IN UNION COUNTY NEW MEXICO NEAR THE VOLCANO. MAY HAVE TO PUT IN AREAL QUALIFIERS AT LEAST IN THE NORTHWEST TO ACCOUNT FOR THE UNION COUNTY STORMS MOVING SOUTHEAST. COLD FRONT SHOULD ARRIVE IN THE PANHANDLES BETWEEN MIDNIGHT AND 300 AM AND MOVE OUT OF THE PANHANDLES BY MID MORNING TUESDAY. THUNDERSTORMS SHOULD BE A GOOD BET ALONG AND JUST AHEAD OF THE FRONT AS HIGHER DEW POINTS POOL ALONG IT AND STRONG LIFTING OCCURS WITH IT. STRONG UPSLOPE FLOW DEVELOPS BEHIND THE FRONT TUESDAY...SO LOW CLOUDS AND RAIN ANOTHER GOOD BET. A JET STREAK MOVES THROUGH SOUTHERN KANSAS DURING THE DAY TUESDAY...SO RAIN COULD BE ENHANCED. UPSLOPE WILL CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY...SO WE WILL KEEP SOME HIGH CHANCE POPS ALONG WITH CLOUDY SKIES. THE MODELS WERE IN PRETTY GOOD AGREEMENT...WITH THE ETA HAVING THE BEST HANDLE ON THE MOVEMENT OF THE FRONT. HIGH TEMPERATURES FROM THE MOS AND AVN SEEM A BIT WARM BOTH TUESDAY AND WEDNESDAY. LOW TEMPERATURES FROM THE MODELS MAY BE A LITTLE COOL ON THE OTHER HAND. IN THE EXTENDED....WILL KEEP SOME SLIGHT POPS IN ACROSS THE ENTIRE AREA FOR THE FIRST 2 DAYS AND CUT IT BACK TO JUST THE NORTHWEST ON THE THIRD DAY. THANK YOU FOR THE COORDINATION LBB AND DDC. A FEW NUMBERS TO PONDER: DHT 61/78 59/76 56 475 AMA 63/78 59/77 57 364 BVR 64/77 60/75 55 374 .AMA... TX...NONE. OK...NONE. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:38 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 52 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.